Hail, Johnson
- When
- March 31, 11:05 AM CST
- Where
- Johnson County, 4.61 mi NE of Tecumseh Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.470, -96.110
A compact upper low pressure system tracked across eastern Nebraska and western Iowa early in the afternoon on 3/31/07. Just ahead of this system, from extreme eastern Nebraska into western Iowa, partial sunshine allowed temperatures to climb to around 70 degrees with dewpoints in the 50s, while a bit farther to the west in the Columbus and Norfolk areas, readings were in the 40s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A compact upper low pressure system tracked across eastern Nebraska and western Iowa early in the afternoon on 3/31/07. Just ahead of this system, from extreme eastern Nebraska into western Iowa, partial sunshine allowed temperatures to climb to around 70 degrees with dewpoints in the 50s, while a bit farther to the west in the Columbus and Norfolk areas, readings were in the 40s. The contrast in temperatures and dynamics from the upper low helped kick off severe thunderstorms across the area, including at least one short-lived tornado west of Herman, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 31, 2:47 AM CST, 8 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 347 AM CDT SAT MAR 31 2007 .DISCUSSION... FLOOD POSSIBILITY AND SEVERE WEATHER POTENTIAL TODAY ARE THE PRIMARY FORECAST CONCERNS. MAIN UPPER LOW PRESSURE SYSTEM TO AFFECT OUR AREA TODAY WAS SPINNING INTO SOUTHWEST KANSAS THIS MORNING. DRY SLOT ALREADY NOTED IN SOUTH CENTRAL KANSAS...AND MODELS FORECASTING THIS TO ENTER SOUTHERN CWA LATER THIS MORNING. ARC OF MODERATE TO SOMETIMES HEAVY RAIN HAS BEEN PERSISTENTLY SHIFTING NORTH INTO NORTHEAST NEBRASKA THIS MORNING...WITH ONLY POCKETS OF MODERATE RAIN OVER THE SOUTHERN HALF OF THE CWA. HEAVIEST RADAR-ESTIMATED 3-HOUR PRECIPITATION AMOUNTS WERE BETWEEN 1 AND 1.5 INCHES...AND THOSE WERE RELATIVELY SPOTTY AREAS. WITH RADAR TRENDS SHOWING DECREASING INTENSITY AND COVERAGE OF RAIN IN SOUTHERN CWA...FEEL FLOOD WATCH IS NO LONGER NECESSARY THERE THIS MORNING. IN THE FAR NORTH...FLASH FLOOD GUIDANCE NUMBERS ARE RELATIVELY LOW...WITH 6-HOUR AMOUNTS 1.5 INCHES OR LESS. FEEL COMBINATION OF RAIN THIS MORNING AND POTENTIAL FOR LINGERING RAIN INTO THE AFTERNOON...ALONG WITH ALREADY PRIMED SOIL CONDITIONS... WILL KEEP FLOOD WATCH GOING FOR THE NORTHWEST CWA THROUGH THIS AFTERNOON. SEVERE WEATHER POTENTIAL TODAY WILL HINGE UPON DRY SLOT WORKING INTO THE CWA PROVIDING LOW LEVEL WARMING UNDER APPROACHING UPPER LOW. WITH CLEAR SKIES NOTED ON MORNING SATELLITE PICTURES...THIS POSSIBILITY IS LOOKING MORE LIKELY. CAN NOT ARGUE WITH MODELS FORECASTING A WEDGE OF INSTABILITY ROTATING NORTH THROUGH SOUTHEAST NEBRASKA INTO WESTERN IOWA EARLY THIS AFTERNOON...COINCIDENT WITH COLDER MID LEVEL TEMPERATURES UNDER UPPER LOW. LOW LEVEL CONVERGENCE AND LAPSE RATES WILL BE SUFFICIENT TO GET STORMS ROLLING...AND TURNING IN LOWER ATMOSPHERE SUGGEST MINI SUPERCELLS POSSIBLE. LOCATION OF SURFACE BOUNDARIES WILL HAVE TO BE DIAGNOSED LATER THIS MORNING TO DETERMINE AREAS OF ENHANCED LOW LEVEL CONVERGENCE AND TURNING...BUT LARGER SCALE MODEL OUTPUT OF 0-1KM EHI POINTS TO AT LEAST SOME BRIEF TORNADO POTENTIAL. AS UPPER LOW TRACKS NORTHEAST OVERNIGHT...EXPECT RAIN TO END FROM SOUTHWEST TO NORTHEAST SUNDAY MORNING. WESTERLY FLOW SUNDAY SHOULD WARM TEMPS BACK INTO THE 60S...THEN WARMER STILL ON MONDAY AS WARM ADVECTION AHEAD OF NEXT COLD FRONT SETS UP. COULD SEE TEMPS CLOSE TO 80 IN THE SOUTHERN CWA WITH 850 TEMPS WELL INTO THE MID TEENS. COLD FRONT WILL ROLL THROUGH THE CWA MONDAY NIGHT BRINGING COOLER TEMPS FOR MUCH OF THE REST OF THE WEEK. SOME SHOWERS OR THUNDER POSSIBLE WITH COLD FRONT MONDAY NIGHT...AND LINGERING SHOWERS NORTH ON TUESDAY. RAIN/SNOW POTENTIAL IS ALSO A CONCERN IN THE NORTH AS 850 TEMPS DROP BELOW ZERO...BUT WARM GROUND TEMPERATURES SHOULD NOT ALLOW ACCUMULATION. GFS SHOWS 850 TEMPS CLOSE TO 10 BELOW WEDNESDAY...BUT SUNSHINE AND NORTHWEST FLOW SHOULD PUSH TEMPS INTO THE 50S. WILL LIKELY SEE SUB-FREEZING TEMPERATURES FOR MUCH OF THE CWA THURSDAY MORNING BEFORE GRADUAL WARMING TREND SETS UP FOR LATE IN THE WEEK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH THROUGH THIS EVENING FOR NEZ011-012-016>018. IA...NONE. && DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1046 AM CDT SAT MAR 31 2007 NEZ011-012-016>018-312300- ANTELOPE-CEDAR-KNOX-PIERCE-WAYNE- 1046 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH IS POSTED THROUGH THE AFTERNOON. SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING AS A LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION. NEARLY SATURATED SOILS FROM RECENT RAIN WILL ALLOW MUCH OF THE CURRENT RAIN TO RUNOFF INTO CREEKS AND STREAMS. FLOODING OF THESE WATERWAYS AND OF LOW SPOTS ON ROADS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR TONIGHT...BUT PLEASE REPORT ANY FLOODING. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-050>053- 065>068-078-088>093-312300- BURT-BUTLER-CASS-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA- JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA- OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY- SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON- 1046 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND POSSIBLY TORNADOES ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA INTO EARLY EVENING. THUNDERSTORMS SHOULD DEVELOP AS A LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION. SOME HEATING WITH VARIABLE CLOUDINESS WILL INCREASE THE AMOUNT OF INSTABILITY FOR THUNDERSTORMS WITH HAIL. LOW LEVEL WIND SHEAR WILL BE SUFFICIENT FOR ISOLATED TORNADOES AS WELL...ESPECIALLY ALONG AND EAST OF A LINE FROM AROUND BEATRICE TO FREMONT AND PENDER. THE THUNDERSTORM ACTIVITY SHOULD MOVE NORTHEAST OF THE AREA BY MID OR LATE EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUB FREEZING TEMPERATURES WILL BE POSSIBLE WEDNESDAY MORNING...AND ESPECIALLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FOR PARTS OF THE AREA INTO EARLY EVENING. NEZ030>032-042-043-312300- BOONE-COLFAX-MADISON-PLATTE-STANTON- 1046 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING AS A LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION. A FEW STRONG STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MILLER
The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
15 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Hail up to golfball size fell around the Louisville area. The hail covered the ground white in the area.
Hail up to 1 inch in diameter was reported by the fire department near Plattsmouth.
Reported near 220th and Harrison street in far soutwest Douglas county.
Hail up to nickel size was reported in and around the Bellevue area. The hail was reported by off-duty weather observers from Offutt and also amateur radio operators. One report was at 36th and Capehart.
Lightning from thunderstorms that moved across the city caused at least 4 fires in the metro area. Damage to 2 of the homes was estimated at $25,000 and $15,000.
A tornado touched down 3 miles west of Herman around 235 pm CDT and tracked about 1 mile before lifting according to a NWS storm survey. The tornado's path was around 1/4 mile wide as it damaged some sheds and almost destroyed a horse barn. The tornado also snapped a few trees in the area and did some fence damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13840, 13842, 13843, 13848, 13849, 13850, 13851, 13854, 13855, 13857, 13858, 13861, 15481, 13862, 13863, 13867, 13864.